Heavy Snow, Newton
- When
- February 6, 7:55 AM CST to 10:30 PM CST
- Where
- Newton forecast zone
- Reported by
- LAW ENFORCEMENT
fell across parts of west-central and north-central Arkansas for much of the day on the 6th. Snowfall totals over the region ranged from 3 to 6 inches.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Snow...heavy at times...fell across parts of west-central and north-central Arkansas for much of the day on the 6th. Snowfall totals over the region ranged from 3 to 6 inches. Many roads were snow covered and hazardous.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 6, 4:00 AM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CST THU FEB 6 2003
EVAPORATIVE COOLING HAS BROUGHT MOSTLY SNOW TO CENTRAL ARKANSAS
WHERE IT HAS BEEN TOO CLOSE TO CALL PRECIP TYPE AS THIS STORM
SYSTEM UNFOLDS. NOW THAT THE SNOW HAS SET IN...LOOKS LIKE CENTRAL
SECTIONS WILL HAVE MOSTLY SNOW THROUGH THE EVENT. THICKNESSES AND
TEMPS ALOFT CHANGE LITTLE ALTHOUGH GFS DOES INDICATE SOME WARMING
TODAY AS THE SHORT WAVE MOVES IN. SHORT WAVE SHEARS AND WEAKENS AS
IT MOVES INTO THE AREA AND THE BEST MOISTURE AND LIFT WILL BE LATER
THIS MORNING INTO THIS AFTERNOON WITH A SECONDARY MAX ACROSS THE
NORTH THIS AFTERNOON. MOISTURE MOVES OUT AS THE SHORT WAVE WEAKENS
AND THE SURFACE LOW MOVES EAST BY 00Z. WILL GO WITH RAIN IN THE SOUTH
AND MOSTLY SNOW ACROSS CENTRAL SECTIONS...BUT WILL KEEP RAIN MENTIONED
AS PRECIP COULD CHANGE BACK TO RAIN OR MIX IN SOME AREAS. WILL GO
WITH 1 TO 3 INCH ACCUMULATION ACROSS THIS AREA AND WILL ISSUE A
WINTER WEATHER ADVISORY. FOR NORTHERN SECTIONS...PRECIP SHOULD BE
ALL SNOW. QPS NOT AS IMPRESSIVE HERE BUT SINCE PRECIPI SHOULD BE
ALL SNOW THAT WILL ENHANCE ACCUMULATION. THE GOING 2 TO 4 INCH
ACCUMULATION STILL LOOKS GOOD ESPECIALLY SINCE SOME HEAVIER SNOW
MAY MOVE ACROSS THE AREA THIS AFTERNOON. WILL GO TO A SNOW ADVISORY
FOR THIS AREA. PRECIP SHOULD TAPER OFF BY EVENING AND WILL CARRY
POPS INTO EARLY TONIGHT BUT ADDITIONAL AMOUNTS LOOK VERY LIGHT AT
THIS TIME. BASED ON THAT...WILL HAVE THE ADVISORIES JUST FOR TODAY.
COLDER AIR WILL SPILL INTO THE AREA TONIGHT AS THE STORM SYSTEM MOVES
PAST THE AREA. SOME LIGHT SNOW COVER MAY HELP TEMPS DROP OFF
SOMEWHAT TONIGHT SO WILL GO CLOSER TO THE COLDER MOS VALUES FOR
MINS. TEMPS SHOULD NOT CHANGE MUCH TODAY AND SHOULD NOT RISE MORE THAN
A CATEGORY AT MOST. WILL GO WITH A SLIGHT INCREASE IN TEMPS FOR MAXES
TODAY. SKIES SHOULD CLEAR FOR FRIDAY AS HIGH PRESSURE BUILDS INTO
THE AREA. COLDEST AIR WILL BE IN PLACE SO MAXES WILL LIKELY REMAIN
IN THE 30S IN MOST AREAS. FRIDAY NIGHT MAY BE THE COLDEST BEFORE
MODERATION BEGINS ON SATURDAY. ANOTHER SHORT WAVE AND FRONT MOVE
ACROSS LATE SUNDAY MORNING AND EARLY SUNDAY AFTERNOON. THERE WILL BE
A GOOD AMOUNT OF MOISTURE WITH IT. TEMPS ALOFT AND THICKNESS SUPPORT
SNOW FOR NORTHERN AND CENTRAL SECTIONS SO A SHORT LIGHT SNOW
EPISODE IS POSSIBLE. STUCK IN A SLIGHT CHANCE OF SNOW FOR NORTH AND
CENTRAL AND RAIN OR SNOW SOUTH FOR SUNDAY. MIOLDER WEATHER STILL LOOKS
GOOD FOR NEXT WEEK.
.LZK...SNOW ADVISORY TODAY NORTH AND PARTS OF WEST
ZONES 3>7-12>16-21>24-30-31-37>40
WINTER WEATHER ADVISORY TODAY CENTRAL
ZONES 25-32>34-41>47ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CST THU FEB 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT COLD AIR OVER THE CENTRAL AND NORTHERN SECTIONS OF THE STATE WILL HAVE THE POTENTIAL TO PRODUCE SNOW IN THE NORTH AND A MIXTURE OF RAIN AND SNOW IN THE CENTRAL SECTION. A SNOW ADVISORY IS IN EFFECT TODAY FOR WESTERN AND NORTH ARKANSAS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE CENTRAL SECTIONS TODAY ON ACCOUNT OF A POSSIBLE MIX OF SNOW AND RAIN. SOUTH ARKANSAS WILL RECEIVE RAIN. SNOW ACCUMULATION OF 2 TO 4 INCHES IS POSSIBLE OVER WEST CENTRAL AND NORTH ARKANSAS...WHILE THE CENTRAL ZONES MAY RECEIVE BETWEEN 1 AND 3 INCHES OF SNOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED FRIDAY THROUGH WEDNESDAY. THERE ARE SMALL CHANCES OF SNOW FOR SUNDAY OVER THE NORTH AND CENTRAL SECTIONS OF ARKANSAS. NO SIGNIFICANT ACCUMULATION IS EXPECTED NOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 32
8 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342406, 5342407, 5342408, 5342480, 5342481, 5342482, 5342483, 5342484.